Numerical Algorithms

, Volume 78, Issue 2, pp 405–421 | Cite as

Solving the Dym initial value problem in reproducing kernel space

  • P. Bakhtiari
  • S. Abbasbandy
  • R. A. Van Gorder
Original Paper


We consider two numerical solution approaches for the Dym initial value problem using the reproducing kernel Hilbert space method. For each solution approach, the solution is represented in the form of a series contained in the reproducing kernel space, and a truncated approximate solution is obtained. This approximation converges to the exact solution of the Dym problem when a sufficient number of terms are included. In the first approach, we avoid to perform the Gram-Schmidt orthogonalization process on the basis functions, and this will decrease the computational time. Meanwhile, in the second approach, working with orthonormal basis elements gives some numerical advantages, despite the increased computational time. The latter approach also permits a more straightforward convergence analysis. Therefore, there are benefits to both approaches. After developing the reproducing kernel Hilbert space method for the numerical solution of the Dym equation, we present several numerical experiments in order to show that the method is efficient and can provide accurate approximations to the Dym initial value problem for sufficiently regular initial data after relatively few iterations. We present the absolute error of the results when exact solutions are known and residual errors for other cases. The results suggest that numerically solving the Dym initial value problem in reproducing kernel space is a useful approach for obtaining accurate solutions in an efficient manner.


Dym equation Reproducing kernel method Initial value problem Convergence analysis 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We thank the anonymous reviewers for helpful comments, which lead to definite improvement in the manuscript.


  1. 1.
    Abbasbandy, S., Van Gorder, R.A., Bakhtiari, P.: Reproducing kernel method for the numerical solution of the Brinkman–Forchheimer momentum equation. J. Comput. Appl. Math. 311, 262–271 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aronszajn, N.: The theory of reproducing kernels and their applications. Proc. Camb. Philol. Soc. 39, 133–153 (1943)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Aronszajn, N.: Theory of reproducing kernels. Trans. Am. Math. Soc. 68(3), 337–404 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bergman, S.: Uber Kurvenintegale von Funktionen zweier komplexen Veranderlichen, die Differentialgleichungen befriedigen. Math. Z. 32, 386–406 (1930)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bergman, S.: The approximation of functions satisfying a linear partial differential equation. Duke Math. J. 6, 537–561 (1940)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cui, M.G., Lin, Y.Z.: Nonlinear Numerical Analysis in Reproducing Kernel Space. Nova Science Publishers Inc., Hauppauge (2009)Google Scholar
  7. 7.
    Cui, M.G., Geng, F.Z.: Solving singular two-point boundary value problem in reproducing kernel space. J. Comput. Appl. Math. 205, 6–15 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cui, M.G., Geng, F.Z.: A computational method for solving third-order singularly perturbed boundary-value problems. Appl. Math. Comput. 198, 896–903 (2008)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Dmitrieva, L.A.: The higher–times approach to multisoliton solutions of the Harry Dym equation. J. Phys. A Math. Gen. 26, 6005 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Feng, B., Inoguchi, J., Kajiwara, K., Maruno, K., Ohta, Y.: Integrable discretizations of the Dym equation. Front. Math. China 8(5), 1017–1029 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fuchssteiner, B., Schulze, T.T., Carillo, S.: Explicit solutions for the Harry Dym equation. J. Phys. A: Math. Gen. 25, 223–230 (1992). doi: 10.1088/030-4470/25/1/025 MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Geng, F.Z., Cui, M.G.: Solving singular nonlinear two-point boundary value problems in the reproducing kernel space. J. Korean Math. Soc. 45, 631–644 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Geng, F.Z., Qian, S.P., Li, S.: A numerical method for singularly perturbed turning point problems with an interior layer. J. Comput. Appl. Math. 255, 97–105 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gesztesy, F., Unterkofler, K.: Isospectral deformations for Sturm–Liouville and Dirac–type operators and associated nonlinear evolution equations. Rep. Math. Phys. 31, 113–137 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Guo, B.Y., Rogers, C.: On Harry–Dym equation and its solution. Sci. China Ser. A 32, 283–295 (1989)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Hereman, W., Banerjee, P.P., Chatterjee, M.R.: Derivation and implicit solution of the Harry Dym equation and its connections with the Korteweg–de Vries equation. J. Phys. A Math. Gen. 22, 241 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kadanoff, L.P.: Exact solutions for the Saffman–Taylor problem with surface tension. Phys. Rev. Lett. 65, 2986–2988 (1990)CrossRefGoogle Scholar
  18. 18.
    Kruskal, M.D.: Nonlinear Wave Equations. In: Moser, J. (ed.) Dynamical Systems, Theory and Applications, Lecture Notes in Physics, vol. 38. Springer (1975)Google Scholar
  19. 19.
    Li, X.Y., Wu, B.Y.: Error estimation for the reproducing kernel method to solve linear boundary value problems. J. Comput. Appl. Math. 243, 10–15 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Li, X.Y., Wu, B.Y.: A novel method for nonlinear singular fourth order four-point boundary value problems. Comput. Math. Appl. 62, 27–31 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Li, X.Y., Wu, B.Y.: A continuous method for nonlocal functional differential equations with delayed or advanced arguments. J. Math. Anal. Appl. 409, 485–493 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Mallory, K., Van Gorder, R.A.: Method for constructing analytical solutions to the Dym initial value problem. Appl. Math. Comput. 226, 67–82 (2014)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Mokhtari, R.: Exact solutions of the Harry-Dym equation. Commun. Theor. Phys. 55, 204–208 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Mohammadi, M., Mokhtari, R.: A reproducing kernel method for solving a class of nonlinear system of PDEs. Math. Model. Anal. 19, 180–198 (2014)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Novikov, D.P.: Algebraic–geometric solutions of the Harry Dym equation. Sib. Math. J. 40, 136–140 (1999)CrossRefGoogle Scholar
  26. 26.
    Rogers, C.: The Harry Dym equation in 2 + 1 dimensions: a reciprocal link with the Kadomtsev–Petviashvili equation. Phys. Lett. A 120, 15–18 (1987)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Wang, Y.L., Chao, L.: Using reproducing kernel for solving a class of partial differential equation with variable-coefficients. Appl. Math. Mech. Engl. Ed. 29(1), 129–137 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Wang, Y.L., Cao, X.J., Li, X.N.: A new method for solving singular fourth-order boundary value problems with mixed boundary conditions. Appl. Math. Comput. 217, 7385–7390 (2011)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Zaremba, S.: Sur le calcul numerique des founctions demandness dans le problems de dirichlet et le problems hydrodynamique. Bulletin International de I Academie des Sciences de Cracovie, 125–195 (1908)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Department of MathematicsImam Khomeini International UniversityQazvinIran
  2. 2.Mathematical InstituteUniversity of OxfordOxfordUK

Personalised recommendations